Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Bismarck, ND

May 9, 202528 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 9, 2025, 12:59 PM MDT for 28 counties in North Dakota. It took effect at May 10, 2025, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2025, 12:59 PM MDT (18:59 UTC)
In effect from
May 10, 2025, 10:00 AM MDT
Expired
May 10, 2025, 8:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 28 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KBIS 091859
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
159 PM CDT Fri May 9 2025

...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR WESTERN 
AND MUCH OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected Saturday afternoon
and evening for western and much of central North Dakota. 
Relative humidity values are forecast to fall into the lower to 
mid teens, combined with south-southwesterly winds sustained as 
high as 25 mph and gusting to around 35 mph. Any fires that ignite
could spread rapidly and become difficult to control.

NDZ001>005-009>013-017>021-031>034-040>045-100700-
/O.NEW.KBIS.FW.W.0007.250510T1700Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
159 PM CDT Fri May 9 2025 /1259 PM MDT Fri May 9 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Saturday.

* WINDS...Southerly to 25 mph with gusts up to around 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinert
5 follow-up statements
327 
WWUS83 KBIS 100214
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
914 PM CDT Fri May 9 2025

...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR WESTERN
AND MUCH OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected Saturday afternoon
and evening for western and much of central North Dakota.
Relative humidity values are forecast to fall into the lower to
mid teens, combined with south-southwesterly winds sustained as
high as 25 mph and gusting to around 35 mph. Any fires that
ignite could spread rapidly and become difficult to control.

NDZ001>005-009>013-017>021-031>034-040>045-101415-
/O.CON.KBIS.FW.W.0007.250510T1700Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
914 PM CDT Fri May 9 2025 /814 PM MDT Fri May 9 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

* WINDS...Southerly to 25 mph with gusts up to around 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hollan
503 
WWUS83 KBIS 100630
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
130 AM CDT Sat May 10 2025

...RED FLAG WARNING LATE THIS MORNING THROUGH THIS EVENING FOR 
WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected late this morning
through this evening across western and much of central North 
Dakota. Relative humidity values are forecast to fall into the 
lower to mid teens, combined with south-southwesterly winds 
sustained as high as 30 mph and gusting to around 45 mph. Any 
fires that ignite could spread rapidly and become difficult to 
control.

NDZ022-023-025-101830-
/O.EXB.KBIS.FW.W.0007.250510T1600Z-250511T0200Z/
Sheridan-Wells-Foster-
130 AM CDT Sat May 10 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SHERIDAN,
WELLS, AND FOSTER COUNTIES...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 9 PM CDT this evening.

* WINDS...Southerly to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Sheridan, Wells, and Foster counties.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001>005-009>013-017>021-031>034-040>045-101830-
/O.EXT.KBIS.FW.W.0007.250510T1600Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
130 AM CDT Sat May 10 2025 /1230 AM MDT Sat May 10 2025/

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

* WINDS...Southerly to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
053 
WWUS83 KBIS 101659
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1159 AM CDT Sat May 10 2025

...RED FLAG WARNING THROUGH THIS EVENING FOR WESTERN AND MUCH OF 
CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected through this 
evening across western and much of central North Dakota. Relative 
humidity values are forecast to fall into the lower to mid teens, 
combined with south-southwesterly winds sustained as high as 30 
mph and gusting to around 45 mph. Any fires that ignite could 
spread rapidly and become difficult to control.

NDZ001>005-009>013-017>023-025-031>034-040>045-110200-
/O.CON.KBIS.FW.W.0007.000000T0000Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
1159 AM CDT Sat May 10 2025 /1059 AM MDT Sat May 10 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND
MUCH OF CENTRAL NORTH DAKOTA...

* WINDS...Southerly to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MEJ
607 
WWUS83 KBIS 101818
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
118 PM CDT Sat May 10 2025

...RED FLAG WARNING THROUGH THIS EVENING FOR WESTERN AND MUCH OF
CENTRAL NORTH DAKOTA...

...RED FLAG WARNING LATE SUNDAY MORNING THROUGH SUNDAY EVENING FOR
MUCH OF CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

.Critical fire weather conditions are expected through this
evening across western and much of central North Dakota. Relative
humidity values are forecast to fall into the lower to mid teens,
combined with south-southwesterly winds sustained as high as
30 mph and gusting to around 45 mph. Any fires that ignite could
spread rapidly and become difficult to control.

Critical fire weather conditions are expected late Sunday morning
through the evening across much of central North Dakota and the
James River Valley. Relative humidity values are forecast to fall
into the lower to mid teens, with south-southwesterly winds
sustained around 30 mph and gusting up to 50 mph. Any fires that 
ignite could spread rapidly and become difficult to control. 

NDZ005-012-013-021>023-025-034-042-045-110630-
/O.NEW.KBIS.FW.W.0008.250511T1600Z-250512T0300Z/
/O.CON.KBIS.FW.W.0007.000000T0000Z-250511T0200Z/
Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Foster-Morton-Grant-
Sioux-
118 PM CDT Sat May 10 2025 /1218 PM MDT Sat May 10 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF
CENTRAL NORTH DAKOTA... 

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 10 PM
CDT /9 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS
OF CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM MDT/ Sunday.

* WINDS...Southerly at 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

* AFFECTED AREA...Parts of central North Dakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ035>037-046>048-050-051-110630-
/O.NEW.KBIS.FW.W.0008.250511T1600Z-250512T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
118 PM CDT Sat May 10 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL NORTH DAKOTA
AND THE JAMES RIVER VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 10 PM CDT Sunday.

* WINDS...Southerly up to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* AFFECTED AREA...Parts of central North Dakota and the James
  River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001>004-009>011-017>020-031>033-040-041-043-044-110200-
/O.CON.KBIS.FW.W.0007.000000T0000Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Slope-Hettinger-
Bowman-Adams-
118 PM CDT Sat May 10 2025 /1218 PM MDT Sat May 10 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND
PARTS OF CENTRAL NORTH DAKOTA...

* WINDS...Southwest up to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and parts of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MEJ
013 
WWUS83 KBIS 110211
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
911 PM CDT Sat May 10 2025

...RED FLAG WARNING LATE SUNDAY MORNING THROUGH SUNDAY EVENING 
FOR MUCH OF CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER 
VALLEY...

.Critical fire weather conditions are expected late Sunday 
morning through Sunday evening across much of central North 
Dakota including the James River Valley. Expect minimum relative 
humidity values as low as 13 percent, with south-southwesterly 
winds sustained around 30 mph gusting to 50 mph. Any fires that 
ignite could spread rapidly and become difficult to control.

NDZ005-012-013-021>023-025-034-042-045-111415-
/O.EXP.KBIS.FW.W.0007.000000T0000Z-250511T0200Z/
/O.CON.KBIS.FW.W.0008.250511T1600Z-250512T0300Z/
Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Foster-Morton-Grant-
Sioux-
911 PM CDT Sat May 10 2025 /811 PM MDT Sat May 10 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
TO 10 PM CDT /9 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR PARTS OF CENTRAL NORTH DAKOTA...

* WINDS...South-southwesterly around 30 mph with gusts to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* AFFECTED AREA...Much of central North Dakota including the James
  River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001>004-009>011-017>020-031>033-040-041-043-044-110315-
/O.EXP.KBIS.FW.W.0007.000000T0000Z-250511T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Slope-Hettinger-
Bowman-Adams-
911 PM CDT Sat May 10 2025 /811 PM MDT Sat May 10 2025/

...RED FLAG WARNING HAS EXPIRED...

Humidity values will continue to rise and winds will continue to
gradually diminish through the remainder of the evening.

$$

NDZ035>037-046>048-050-051-111415-
/O.CON.KBIS.FW.W.0008.250511T1600Z-250512T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
911 PM CDT Sat May 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM CDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL
NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...South-southwesterly around 30 mph with gusts to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* AFFECTED AREA...Much of central North Dakota including the James
  River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 9, 12:06 PM MDT, 53 minutes earlier. Its key messages:

  • Near-critical to critical fire weather conditions are possible at times Saturday through Monday.
  • Mainly dry with well above average temperatures and periodic breezy conditions this weekend. Widespread highs in the 90s are likely on Sunday and Monday.
  • Temperatures trend cooler after Monday, with more frequent chances for showers and thunderstorms.
Area forecast discussion, May 9, 12:06 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
106 PM CDT Fri May 9 2025

.KEY MESSAGES...

- Near-critical to critical fire weather conditions are possible
  at times Saturday through Monday.

- Mainly dry with well above average temperatures and periodic
  breezy conditions this weekend. Widespread highs in the 90s
  are likely on Sunday and Monday.

- Temperatures trend cooler after Monday, with more frequent
  chances for showers and thunderstorms.

&&

.UPDATE...
Issued at 100 PM CDT Fri May 9 2025

West-northwesterly flow aloft with sfc high pressure drifting
east across the far southern Prairie provinces of Saskatchewan
and Manitoba. With the approach of the sfc high, winds have
tampered down over my northeast, though remain breezy farther
south and especially southeast where pressure rises and
gradient forcing remains. Overall, the forecast remains in
decent shape for today, with only slight modifications based on
latest observations. In addition, leaning towards a Red Flag
Warning for Saturday over western and much of central ND.
Details forthcoming with the next product issuance.

UPDATE
Issued at 942 AM CDT Fri May 9 2025

Overall the forecast remains in good shape. Smoke from Canadian
wildfires has moved south into north central and northeast ND,
and is creating some visibility reductions. Thus, will add in a
mention of smoke for a few hours. Once we better mix, conditions
should improve.

UPDATE
Issued at 627 AM CDT Fri May 9 2025

No major changes were needed for this update. Just blended in
the latest observations to the going forecast.

&&

.DISCUSSION...
Issued at 345 AM CDT Fri May 9 2025

We will gradually shift from near zonal flow aloft to northwest
flow aloft through the day as the next ridge starts to pop up to
our west. At the surface, there is a cold front that is
currently draped from around the northeast corner of the state
to the southwest corner. Early showers that were ongoing along
this boundary have now all but diminished.

For today, it will be just a touch cooler behind the cold front
with highs forecast to range from the upper 60s to the upper
70s. While most areas will see a break in the higher winds, the
James River Valley and vicinity will continue to see some
breezy north northeast winds through this afternoon. Dry
conditions will also continue through the afternoon with
dewpoints mixing out into the lower 30s to lower 40s. Thus,
afternoon humidity will likely bottom out into the 20 to 30
percent range for all of western and central North Dakota. Some
near-critical fire weather conditions could be possible in the
afternoon across the James River Valley where the winds are
forecast to be stronger, but fuels are fairly green here.

The upper level ridge axis starts to move into western North
Dakota on Saturday, with the thermal ridge also nudging closer.
Highs will be quite warm on Saturday, forecast to range from the
lower 80s east to the upper 80s and lower 90s west. A tightening
pressure gradient will lead to another day of breezy to windy
conditions (winds out of the south). Additionally, the warmer
temperatures will mean afternoon humidity dipping even lower
with most of western and central North Dakota forecast to bottom
out in the 15 to 25 percent range. There is some favorable
overlap here in the weather fields that could lead to some
critical fire weather conditions on Saturday afternoon but
considerable uncertainty remains regarding some details. For
one, critical conditions may only be in place for an hour or two
in the favorable areas. Secondly, one of the more favorable
areas that show a nice overlap in parameters is focused on the
James River Valley and vicinity where fuels are fairly green.
Thus, we will continue to highlight the potential for near-
critical to critical fire weather conditions in the Hazardous
Weather Outlook and hold off on any product issuance for now.

We start to gradually transition to southwest flow aloft on
Sunday as an upper level trough starts to come on shore in the
Pacific Northwest. The core of the thermal ridge will also move
into western and central North Dakota on Sunday, leading to
widespread highs in the 90s. The tighter pressure gradient will
move into the eastern half of the state on Sunday, so the
breezier conditions will mainly be along and east of the Highway
83 corridor (strongest winds in the James River Valley). Sunday
will also be very dry with all of western and central North
Dakota falling into the 15 to 20 percent range for minimum
humidities in the afternoon. Thus more near-critical to critical
fire weather conditions are possible on Sunday with many of the
same uncertainties as Saturday.

An initial impulse may lead to a few showers and thunderstorms
Sunday evening, with the best chances (30 percent) west.
Instability is forecast to be weak but some modest shear could
lead to a stronger storm or two. Coverage will likely be of the
hit or miss variety.

Highs on Monday will not be much (if any) cooler as temperatures
continue to trend up, now forecast to range from the upper 80s
to mid 90s. The Extreme Forecast Index (EFI) continues to
produce widespread values of 1.0 across much of western and
central North Dakota for high temperatures on Sunday and Monday
with a shift of tails of 1 for much of the same area. This
suggests a highly anomalous temperatures across western and
central North Dakota for this time of year. If the NBM 90th
percentile were to verify, a few sites could see highs in the
triple digits on Sunday and Monday. Monday will have similar
fire weather concerns as Saturday and Sunday.

A cold front approaches Monday night and we could see a few more
isolated to scattered showers and storms (highest chances
northwest around 30 percent) in the evening. Cooler temperatures
are then forecast to move from northwest to southeast behind the
front. Highs on Tuesday will range from the mid to upper 70s
northwest, to the upper 80s and lower 90s southeast. A couple of
waves will then approach late on Tuesday, bringing multiple
chances of showers and storms to western and central North
Dakota Tuesday evening through Thursday. While it is too far
out for details, the Monday evening through Wednesday timeframe
may end up being a period to watch for a few strong to severe
storms depending on how the pattern unfolds. CSU Machine
Learning guidance has been highlighting this period in recent
days and continues to do so. CIPS analogs have also been showing
a signal for several runs. Tuesday evening through Thursday will
also be our next chance for some widespread beneficial rains.
Wednesday's highs are forecast to range from the mid 60s
northwest, to the mid 80s southeast. Highs on Thursday will be
cooler all around, forecast to range from the upper 50s
northwest, to the lower 70s southeast. That being said, NBM
temperature spreads become rather large on Wednesday and
Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 100 PM CDT Fri May 9 2025

VFR conditions are expected through the period. Shifting winds
will be the main forecast challenge for each terminal. Northerly
winds today will transition to more easterly now through
tonight, then more southerly for Saturday. Winds Saturday look
to be gusty, with gusts to around 30-35 kts possible.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...NH
DISCUSSION...ZH
AVIATION...NH
Hazardous weather outlook, May 9, 11:59 AM MDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1259 PM CDT Fri May 9 2025

NDZ025-036-037-047-048-050-051-101800-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1259 PM CDT Fri May 9 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Near-critical fire weather conditions are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near-critical to critical fire weather conditions are possible
during the daytime hours Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-031>035-040>046-101800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1259 PM CDT Fri May 9 2025 /1159 AM MDT Fri May 9 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near-critical to critical fire weather conditions are possible
during the daytime hours Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:25 PM MDTSpecial Weather StatementBISWard35 min

Nearby

Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.